Skip to main content

Sublinear-Space Approximation Algorithms for Max r-SAT

  • Conference paper
  • First Online:
Computing and Combinatorics (COCOON 2021)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 13025))

Included in the following conference series:

  • 974 Accesses

Abstract

In the \(\textsc {Max}\ r\text {-}\textsc {SAT}{}\) problem, the input is a CNF formula with n variables where each clause is a disjunction of at most r literals. The objective is to compute an assignment which satisfies as many of the clauses as possible. While there are many polynomial-time approximation algorithms for this problem, we take the viewpoint of space complexity following [Biswas et al., Algorithmica 2021] and design sublinear-space approximation algorithms for the problem.

We show that the classical algorithm of [Lieberherr and Specker, JACM 1981] can be implemented to run in \(n^{{{\,\mathrm{O}\,}}(1)}\) time while using \({{\,\mathrm{O}\,}}(\log {n})\) bits of space. The more advanced algorithms use linear or semi-definite programming, and seem harder to carry out in sublinear space. We show that a more recent algorithm with approximation ratio \(\sqrt{2}/2\) [Chou et al., FOCS 2020], designed for the streaming model, can be implemented to run in time \(n^{{{\,\mathrm{O}\,}}(r)}\) using \({{\,\mathrm{O}\,}}(r \log {n})\) bits of space. While known streaming algorithms for the problem approximate optimum values and use randomization, our algorithms are deterministic and can output the approximately optimal assignments in sublinear space.

For instances of \(\textsc {Max}\ r\text {-}\textsc {SAT}{}\) with planar incidence graphs, we devise a factor-\((1 - \epsilon )\) approximation scheme which computes assignments in time \(n^{{{\,\mathrm{O}\,}}(r / \epsilon )}\) and uses \(\max \{\sqrt{n} \log {n}, (r / \epsilon ) \log ^2{n}\}\) bits of space.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

References

  1. Asano, T., Kirkpatrick, D., Nakagawa, K., Watanabe, O.: \(\widetilde{O}(\sqrt{n})\)-space and polynomial-time algorithm for planar directed graph reachability. In: Csuhaj-Varjú, E., Dietzfelbinger, M., Ésik, Z. (eds.) MFCS 2014. LNCS, vol. 8635, pp. 45–56. Springer, Heidelberg (2014). https://doi.org/10.1007/978-3-662-44465-8_5

  2. Allender, E., Mahajan, M.: The complexity of planarity testing. Inf. Comput. 189(1), 117–134 (2004). ISSN 08905401

    Article  MathSciNet  Google Scholar 

  3. Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. ACM 41(1), 153–180 (1994). ISSN 0004-5411, 1557-735X

    Article  MathSciNet  Google Scholar 

  4. Barnes, G., Buss, J.F., Ruzzo, W.L., Schieber, B.: A sublinear space, polynomial time algorithm for directed s-t connectivity. SIAM J. Comput. 27(5), 1273–1282 (1998). ISSN 0097-5397, 1095-7111

    Article  MathSciNet  Google Scholar 

  5. Biswas, A., Raman, V., Saurabh, S.: Approximation in (poly-) logarithmic space. Algorithmica 83(7), 2303–2331 (2021). ISSN 0178-4617, 1432-0541

    Google Scholar 

  6. Bodlaender, H.L.: A partial k-arboretum of graphs with bounded treewidth. Theor. Comput. Sci. 209(1–2), 1–45 (1998). ISSN 03043975

    Google Scholar 

  7. Chen, J., Friesen, D.K., Zheng, H.: Tight bound on Johnson’s algorithm for maximum satisfiability. J. Comput. Syst. Sci. 58(3), 622–640 (1999). ISSN 00220000

    Article  MathSciNet  Google Scholar 

  8. Chou, C.N., Golovnev, A., Velusamy, S.: Optimal streaming approximations for all Boolean max-2CSPs and max-kSAT. In: 61st Annual Symposium on Foundations of Computer Science, pp. 330–341 (2020). ISBN 978-1-72819-621-3

    Google Scholar 

  9. Chakraborty, D., Tewari, R.: Simultaneous Time-Space Upper Bounds for Certain Problems in Planar Graphs. arXiv Preprint arXiv: 1502.02135v1 (2015)

  10. Crescenzi, P., Trevisan, L.: Max NP-completeness made easy. Theor. Comput. Sci. 225(1–2), 65–79 (1999). ISSN 03043975

    Google Scholar 

  11. Elberfeld, M., Jakoby, A., Tantau, T.: Logspace versions of the theorems of bodlaender and courcelle. In: 51st Annual Symposium on Foundations of Computer Science, pp. 143–152 (2010). ISBN 978-1-4244-8525-3

    Google Scholar 

  12. Elberfeld, M., Kawarabayashi, K.i.: Embedding and canonizing graphs of bounded genus in logspace. In: 46th Annual Symposium on Theory of Computing, pp. 383–392 (2014). ISBN 978-1-4503-2710-7

    Google Scholar 

  13. Fredman, M.L., Komlós, J., Szemerédi, E.: Storing a sparse table with O(1) worst case access time. J. ACM 31(3), 538–544 (1984). ISSN 00045411

    Article  MathSciNet  Google Scholar 

  14. Frederickson, G.N.: Upper bounds for time-space trade-offs in sorting and selection. J. Comput. Syst. Sci. 34(1), 19–26 (1987). ISSN 00220000

    Article  MathSciNet  Google Scholar 

  15. Goemans, M.X., Williamson, D.P.: New (3/4)-approximation algorithms for the maximum satisfiability problem. SIAM J. Discret. Math. 7(4), 656–666 (1994). ISSN 0895-4801, 1095-7146

    Article  MathSciNet  Google Scholar 

  16. Izumi, T., Otachi, Y.: Sublinear-space lexicographic depth-first search for bounded treewidth graphs and planar graphs. In: 47th International Colloquium on Automata, Languages, and Programming, pp. 67:1–67:17 (2020). ISBN 978-3-95977-138-2

    Google Scholar 

  17. Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9(3), 256–278 (1974). ISSN 00220000

    Article  MathSciNet  Google Scholar 

  18. Khanna, S., Motwani, R.: Towards a syntactic characterization of PTAS. In: 28th Annual Symposium on Theory of Computing, pp. 329–337 (1996). ISBN 978-0-89791-785-8

    Google Scholar 

  19. Lieberherr, K.J., Specker, E.: Complexity of Partial Satisfaction. J. ACM 28(2), 411–421 (1981). ISSN 00045411

    Google Scholar 

  20. Motwani, R., Raghavan, P.: Randomized Algorithms (1995). ISBN 978-0-511-81407-5

    Google Scholar 

  21. Munro, J.I., Paterson, M.S.: Selection and sorting with limited storage. Theor. Comput. Sci. 12(3), 315–323 (1980). ISSN 03043975

    Article  MathSciNet  Google Scholar 

  22. Munro, J.I., Raman, V.: Selection from read-only memory and sorting with minimum data movement. Theor. Comput. Sci. 165(2), 311–323 (1996). ISSN 03043975

    Article  MathSciNet  Google Scholar 

  23. Reif, J.H.: Symmetric complementation. J. ACM 31(2), 401–421 (1984). ISSN 0004-5411, 1557-735X

    Article  MathSciNet  Google Scholar 

  24. Reingold, O.: Undirected connectivity in log-space. J. ACM 55(4), 1–24 (2008). ISSN 00045411

    Article  MathSciNet  Google Scholar 

  25. Robertson, N., Seymour, P.D.: Graph minors. III. Planar tree-width. J. Combin. Theory Ser. B 36(1), 49–64 (1984). ISSN 00958956

    Article  MathSciNet  Google Scholar 

  26. Savitch, W.J.: Relationships between nondeterministic and deterministic tape complexities. J. Comput. Syst. Sci. 4(2), 177–192 (1970). ISSN 00220000

    Article  MathSciNet  Google Scholar 

  27. Serna, M.: Approximating linear programming is log-space complete for P. Inf. Process. Lett. 37(4), 233–236 (1991). ISSN 00200190

    Article  MathSciNet  Google Scholar 

  28. Trevisan, L., Xhafa, F.: The parallel complexity of positive linear programming. Parallel Process. Lett. 08(04), 527–533 (1998). ISSN 0129-6264, 1793-642X

    Google Scholar 

  29. Wegman, M.N., Carter, J.L.: New hash functions and their use in authentication and set equality. J. Comput. Syst. Sci. 22(3), 265–279 (1981). ISSN 00220000

    Google Scholar 

  30. Williamson, D.P., Shmoys, D.B.: The Design of Approximation Algorithms (2011). ISBN 978-0-511-92173-5

    Google Scholar 

  31. Yannakakis, M.: On the approximation of maximum satisfiability. J. Algorithms 17(3), 475–502 (1994). ISSN 01966774

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Arindam Biswas .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2021 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Biswas, A., Raman, V. (2021). Sublinear-Space Approximation Algorithms for Max r-SAT. In: Chen, CY., Hon, WK., Hung, LJ., Lee, CW. (eds) Computing and Combinatorics. COCOON 2021. Lecture Notes in Computer Science(), vol 13025. Springer, Cham. https://doi.org/10.1007/978-3-030-89543-3_11

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-89543-3_11

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-89542-6

  • Online ISBN: 978-3-030-89543-3

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics